Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 44, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 11, 2016, 3:57 PM MST for Cochise County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2016, 3:57 PM MST (22:57 UTC)
- Expired
- Sep 11, 2016, 4:45 PM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -251 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051 WUUS55 KTWC 112257 SVRTWC AZC003-112345- /O.NEW.KTWC.SV.W.0044.160911T2257Z-160911T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 357 PM MST SUN SEP 11 2016 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 445 PM MST * AT 356 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF BENSON...OR 33 MILES WEST OF WILLCOX...AND MOVING NORTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... BENSON AND MESCAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3193 11044 3218 11043 3232 11027 3199 11010 TIME...MOT...LOC 2256Z 243DEG 6KT 3212 11038 $$ MEYER
2 follow-up statements
952 WWUS55 KTWC 112329 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 429 PM MST SUN SEP 11 2016 AZC003-112345- /O.CON.KTWC.SV.W.0044.000000T0000Z-160911T2345Z/ COCHISE- 429 PM MST SUN SEP 11 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR NORTHWESTERN COCHISE COUNTY... AT 428 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF BENSON...OR 30 MILES SOUTHWEST OF WILLCOX...MOVING EAST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... BENSON AND MESCAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3193 11044 3218 11043 3232 11027 3199 11010 TIME...MOT...LOC 2328Z 279DEG 5KT 3207 11032 $$ MEYER
702
WWUS55 KTWC 112342
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST SUN SEP 11 2016
AZC003-112351-
/O.EXP.KTWC.SV.W.0044.000000T0000Z-160911T2345Z/
COCHISE-
442 PM MST SUN SEP 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 445 PM MST...
THE STORM NORTH OF BENSON WHICH PROMPTED THE WARNING HAS WEAKENED
BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
TO 45 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3193 11044 3218 11043 3232 11027 3199 11010
TIME...MOT...LOC 2336Z 243DEG 6KT 3207 11032
$$
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:54 PM MST, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 11, 1:54 PM MST, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 154 PM MST SUN SEP 11 2016 .SYNOPSIS...Increased moisture will result in isolated to scattered showers and thunderstorms mainly from the Tucson area eastward through Monday. Enough residual moisture for a slight chance of showers and thunderstorms Tuesday, then generally dry with the exception being near the New Mexico border where a slight chance of showers and thunderstorms will continue. Temperatures will fall to slightly below average values for mid September this week week. && .DISCUSSION...Latest satellite and radar imagery depict isolated to scattered showers and thunderstorms across the higher terrain to the south and east of Tucson drifting toward the east to northeast. A few of these storms will result in gusty winds and locally heavy rain this afternoon given the slow movement. Meanwhile, areas to the north and west of Tucson are clear with surface dewpoints down into the 40's as far east as Marana. Based on latest trends and high resolution models, have lowered the PoPs for the Tucson metro area the rest of this afternoon to a barely mentionable 10 percent this afternoon and then indicating dry conditions this evening. Current forecast of isolated to scattered showers and thunderstorms remain good for much of Santa Cruz/Cochise/Graham/Greenlee Counties. For Monday, as an upper level low now across Central California open up and pushes to the east across a great basin, increased southwesterly flow will help to draw up additional moisture from the Gulf of California and Sonora. In addition, a weak shortwave disturbance embedded in the southwesterly flow will aid in some lift resulting in continued thunderstorm chances, with the back edge of the fairly widespread coverage farther west compared to today. The latest 12Z guidance has backed off somewhat on the drier air for Tuesday as lower level southwesterly flow continued to transport some moisture in from the northern Gulf of California. Have added slight chance of showers of thunderstorms for much of the forecast area. Thereafter, west to southwesterly flow will advect in drier air due to continued troughing across the western CONUS. We still can't rule out a slight chance of thunderstorms, especially for eastern areas though on Wednesday and then right along the New Mexico border through the end of the week. Temperatures will be near normal today, then drop slightly becoming a on average a couple of degrees below normal through the week. && .AVIATION...Valid through 13/00Z. Sct-bkn cloud bases 7-11k ft AGL. Sct SHRA/TSRA mainly east of a KOLS-KSOW line will continue til 12/03z, some with gusty outflow winds to 40 kts and mountain obscurations. Clearing overnight with SHRA/TSRA again Monday aft 12/18z, even as far west as KTUS/KRYN/KAVQ. Outside of TSRA, sfc winds generally under 12kts through the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered afternoon and evening showers and thunderstorms again Monday, even a bit farther west than today. Any storms that develop will generally move to the east or northeast. Tuesday and Wednesday coverage of thunderstorms will be less and mainly farther east. Thursday onward much drier air invades the area bringing an end to the thunderstorms and lower humidities. Winds through the period will generally be 15 mph or less except in the vicinity of thunderstorms where strong outflows are possible. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && PUBLIC...Lader AVIATION/FIRE WEATHER...Drozd Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Sep 11, 12:32 PM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1232 PM MST SUN SEP 11 2016 AZZ503-507-513-112000- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON- 1232 PM MST SUN SEP 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY UNTIL 100 PM MST... AT 1231 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES WEST OF HUACHUCA CITY...OR 22 MILES SOUTHEAST OF GREEN VALLEY... MOVING EAST AT 5 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELGIN AND SONOITA. LAT...LON 3158 11074 3173 11074 3173 11049 3158 11049 TIME...MOT...LOC 1931Z 262DEG 5KT 3169 11068 KD
Special weather statement, Sep 11, 1:41 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 141 PM MST SUN SEP 11 2016 AZZ503-507-513-112115- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON- 141 PM MST SUN SEP 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 215 PM MST... AT 140 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HUACHUCA CITY TO 16 MILES WEST OF SIERRA VISTA SOUTHEAST. MOVEMENT WAS EAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... SIERRA VISTA...HUACHUCA CITY...FORT HUACHUCA... RAMSEY CANYON PRESERVE...PARKER CANYON LAKE AND WHETSTONE LAT...LON 3171 11045 3173 11021 3133 11028 3133 11055 TIME...MOT...LOC 2040Z 252DEG 7KT 3166 11041 3139 11048 KD
Special weather statement, Sep 11, 2:39 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
239 PM MST SUN SEP 11 2016
AZZ508-509-511-512-112215-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING
CLIFTON/SAFFORD-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL
MONUMENT-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM-
239 PM MST SUN SEP 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE AND SOUTH
CENTRAL GRAHAM COUNTIES UNTIL 315 PM MST...
AT 238 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHEAST OF WILLCOX...MOVING SOUTHEAST AT 10 MPH. ANOTHER
STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF
WILLCOX...MOVING SOUTHEAST AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WILLCOX AND I-10 AT MILEPOST 355.
LAT...LON 3251 10993 3258 10963 3236 10946 3215 10974
3213 11003
TIME...MOT...LOC 2138Z 329DEG 11KT 3246 10971
GLThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 12:32 PM MST | Special Weather Statement | TWC | Santa Cruz | 28 min |
| Sep 11, 1:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Sep 11, 2:15 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 2 hr |
| Sep 11, 2:39 PM MST | Special Weather Statement | TWC | 36 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.